Crohn’s disease usually varies between periods when it is in remission (which means you have few or no symptoms), and periods when it is flaring up (or active). Even if you are one of the most well-managed cases of Crohn’s disease, a flare-up can still happen occasionally. When you are experiencing it, your gastrointestinal tract might be inflamed, so you may have frequent or urgent bowel movements, bloody stool, diarrhea, and abdominal pain. You might also feel very tired, experience a lack of appetite or lose weight. As soon as you experience any unusual symptoms, even if they seem unrelated to Crohn’s, make sure to tell your doctor.
Your symptoms may happen because the inflammation is worsening, or because there are some complications with the disease. Your doctor can help you figure out why the flare is happening in the first place, as well as how to treat it.
If your doctor decides that your symptoms are caused by the inflammation, they may need to adjust your medications dosage and order additional tests to see if you need new drugs.
Medicines that May Help
Your physician may subscribe:
- Steroids that you will take for as short time as possible, because some of their side effects can cause more harm than good. However, short-term, they can ease inflammation.
- 5-ASAs, or other drugs that fight inflammation.
- Antibiotics for infections or fistulas (breaks in your intestinal wall)
What Else You Can Do
Visit your doctor regularly
Make sure you visit your physician for regular check-ups, and that you can contact them in case of a flare. Choose a doctor that you trust and can rely on, who’s honest about your symptoms and ready to find the best treatment for them.
Don’t skip your medications
If you are not skipping your meds, another problem may be that you are taking the wrong dose. Talk to your doctor about changing the type, dose or frequency of your drugs if you notice that flares keep happening even though you are taking your medications as prescribed.
Try calming techniques
Remember, while stress isn’t a cause of Crohn’s, it may make the symptoms worse or even trigger a flare. Try meditation or just taking long, deep breaths in order to relax. Don’t forget to sleep well and exercise. Also, talk to your family and close friends so they can understand what you are going through and support you during your flares.
Not only are cigarettes a common trigger of flare-ups, but people with Crohn’s who smoke may also require a surgery.
Flares often involve a diarrhea that can leave you dehydrated. Make sure to drink as much water as possible – ask your doctor about the minimal dosage for your particular case.
Watch what you’re eating
- Spicy dishes
- High-fiber foods
- Fried items
You should also make a list of foods that are causing you stomach issues and try avoiding them as much as possible. When experiencing a flare, you can try eating soft, bland foods, and take more small meals during the day instead of three big ones. Talk to a nutritionist or dietitian to help you with your diet.
Don’t take NSAIDs (non-steroidal anti-inflammatory drugs) because they can irritate your stomach and make your symptoms even worse. NSAIDs include ibuprofen, aspirin, and naproxen. Instead, talk to your doctor about using acetaminophen.
Medicines for Crohn’s-related diarrhea
Talk to your doctor about drugs that can help you with diarrhea and they may recommend some over-the-counter ones that have loperamide or bismuth subsalicylate.
All in All…
Managing a flare-up can be hard, we know – but if you have the right support system and healthy habits, it is going to be easier for you. Also, they will happen less often, so consider our advice and good luck!